Missouri, 2004Hail and Damaging Wind in Missouri, August 1, 2004
August 1, 2004 · NWS EAX · 2 events in 2 counties and zones
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 1, 1:30 PM CST, 15 minutes earlier.
Area forecast discussion, Aug 1, 1:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT SUN AUG 1 2004
HEAT AND THE THREAT OF CONVECTION WILL BE THE MAIN CONCERNS THE NEXT
COUPLE OF DAYS. CONVECTION WHICH DEVELOPED IN PORTIONS OF NORTH
CENTRAL MO THIS MORNING HAS MOVED GRADUALLY E/SE THIS AFTERNOON.
CONVECTION DEVELOPING IN AREA OF ISENTROPIC LIFT ON THE 315K THETA
SURFACE. CONVECTION WILL CONTINUE TO DIMINISH THIS AFTERNOON AS THE
THETAE ADVECTION WEAKENS IN ERN AND CNTRL MO. THE CONVECTION
PRODUCED AN OUTFLOW BOUNDARY WHICH WAS LOCATED NEAR A STJ TO KC TO
DMO LINE. THE OUTFLOW HAS KEPT TEMPERATURES A LITTLE COOLER THAN
EXPECTED...ESPECIALLY THE NERN CORNER OF THE CWA.
FIRST CONCERN IS WHETHER THE OUTFLOW BOUNDARY WILL TRIGGER ANY
THUNDERSTORMS THIS AFTERNOON. CONVERGENCE ALONG THE OUTFLOW BOUNDARY
WILL LIKELY GRADUALLY WEAKEN THIS AFTERNOON. IN ADDITION...STG H8
AND H7 WARMING...AS ADVERTISED ON THE MESOETA...WILL LIKELY PRECLUDE
ANY THUNDERSTORM DEVELOPMENT. OF MAIN CONCERN IS THIS EVENING
THROUGH TONIGHT. THUNDERSTORMS WERE CURRENTLY DEVELOPING IN WRN IA
ALONG THE STG H8-H7 TEMPERATURE GRADIENT. THE 18Z OAX SOUNDING SHOW
AN APPRECIABLE WARMING IN THE H8 LAYER WITH A 2 DEGREE WARMUP AT H7.
MESOETA STILL SUGGEST THAT ISENTROPIC LIFT ON THE 315K THETA SURFACE
WILL EXIST...ALBEIT WEAK...ALONG THE IOWA AND MO BORDER THROUGH THIS
EVENING. GIVEN ELEVATED INSTABILITY AND 25-30KT SFC-6KM
SHEAR...SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS EXTREME NORTH CENTRAL MO. AN ISOLATED THUNDERSTORM
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
STRONG THETAE ADVECTION ON THE 310-315K THETA SURFACE WILL BE
PRESENT IN NERN NEB AND WRN IA AFT 06Z TNGT. THIS AREA WAS LOCATED
ALONG THE PERIPHERY OF THE CAP...WITH THUNDERSTORM DEVELOPMENT
LIKELY WITHIN THIS AREA. AN MCS WILL LIKELY DEVELOP WITH THE CORFIDI
VECTOR SUGGESTING THE MCS MAY CLIP THE NERN ZONES LATE TONIGHT OR
MONDAY MORNING.
AN OUTFLOW BOUNDARY WILL LIKELY EXIST MONDAY FROM THE OVERNIGHT AND
EARLY MONDAY CONVECTION. THIS MAY PLAY HAVOC WITH AFTERNOON HIGHS.
THE MOST LIKELY AREA TO BE AFFECTED WILL BE THE NERN CORNER OF THE
CWA. THEREFORE...WILL TRIM TEMPERATURES A LITTLE BIT.
OTHERWISE...WARMER TEMPERATURES ARE EXPECTED FOR THE SRN AND WRN
ZONES MONDAY WITH LLVL WINDS VEERING AND H8 TEMPERATURES INCREASING.
HAVE LITTLE CONFIDENCE IN THE GFS AND THE MESOETA WITH ITS DEPICTION
OF THE SURFACE AND UPPER LEVEL FIELDS. A SCENARIO CLIMATOLOGICALLY
FAVORED FOR NW FLOW ALOFT MAY OCCUR. THE LOW LEVEL THERMAL BOUNDARY
SHOULD STILL EXIST ACROSS THE NEB/SD BORDER INTO NRN IOWA MONDAY EVENING.
ISENTROPIC LIFT ALONG WITH A THE POTENTIAL OF A SHORTWAVE ROUNDING
THE UPPER RIDGE WILL PROVIDE FOR ANOTHER THREAT OF A MCS IN IA
MONDAY NIGHT. ONCE AGAIN THIS MAY CLIP THE NERN ZONES. IF AN OUTFLOW
BOUNDARY DOES EXIST TUESDAY MORNING...IT WILL LIKELY HAVE LESSER OF
AN IMPACT FOR THE NERN ZONES AS MUCH OF THE THUNDERSTORM DEVELOPMENT
IS EXPECTED TO BE TO THE EAST OF THE CWA.
HEAT INDICES SHOULD CLIMB TO BETWEEN 100 AND 105 ON MONDAY AND MAY
EXCEED 105 ON TUESDAY...DEPENDING ON THE DEWPOINT. THERE IS THE
POTENTIAL FOR THE DEWPOINTS TO LOWER SOME TUESDAY AFTERNOON DUE TO
DEEP MIXING.
THE MAIN FORECAST CHALLENGE IN THE EXTENDED PORTION OF THE FORECAST
IS ASSESSING HOW THE MID/UPPER RIDGE IS GOING TO BEHAVE AND
SUBSEQUENTLY AFFECT TEMPERATURES AND PRECIPITATION CHANCES.
MEDIUM RANGE MODELS FORECAST THE RIDGE TO BE SUPPRESSED SOMEWHAT MID
TO LATE IN THE UPCOMING WEEK UNDER THE INFLUENCE OF ARCTIC BLOCKED
FLOW. THIS SHOULD PUT THE LID ON TEMPERATURES SOMEWHAT...AND
ANTICIPATE READINGS ACROSS THE MAJORITY OF THE FORECAST AREA TO TOP OUT IN
THE UPPER 80S AND LOW 90S FROM WEDNESDAY ON.
THE NEXT DILEMMA IS THE PROBABILITY OF CONVECTION AS THE FORECAST
AREA BECOMES ALIGNED ON THE PERIPHERY OF THE UPPER RIDGE...AND A
BACK-DOOR FRONT SNEAKS IN. BOTH ETA AND GFS MODELS FORECAST SHOWER
AND THUNDERSTORM DEVELOPMENT IN THE VICINITY OF THE FRONT ON
WEDNESDAY. WILL MAINTAIN SLIGHT CHANCE POPS ON WEDNESDAY AND
WEDNESDAY NIGHT FOR NOW UNTIL CONFIDENCE WITH FRONTAL POSITION AND
CAP STRENGTH IMPROVE. ANTICIPATE THE FRONT TO PUSH TO THE SOUTH BY
THURSDAY...SO WILL MAINTAIN SUB-20 POPS FOR THURSDAY. THE GFS AND DGEX
CONTINUE TO PROG THE DEVELOPMENT OF A CONVECTIVE COMPLEX THURSDAY
NIGHT INTO FRIDAY ON THE NORTHERN BORDER OF THE RIDGE. HAVE ADDED 20
POPS TO THURSDAY NIGHT AND FRIDAY FOR THIS POTENTIAL ACTIVITY...BUT
WILL LEAVE SATURDAY ALONE FOR NOW.
DB/SCHMIT
&&
.PREV DISCUSSION...
300 AM...
MID LEVEL RIDGE CENTERED OVER SOUTHERN ROCKIES EVIDENT ON EVENING
UPPER AIR ANALYSIS/WATER VAPOR IMAGERY...WHILE DOWNSTREAM TROUGH
AXIS LIFTING NORTHEAST ACROSS GREAT LAKES REGION...LEAVING
PREDOMINANT ZONAL FLOW ACROSS MUCH OF NORTHERN CONUS. MID LEVEL
RIDGE AXIS IS PROGGED TO BUILD EASTWARD OVER THE NEXT COUPLE OF
DAYS...RESULTING IN SIGNIFICANT WARM-UP THROUGH THE FIRST HALF OF
THE WEEK.
EARLY MORNING SURFACE ANALYSIS DEPICTS FRONTAL BOUNDARY EXTENDING
ACROSS SD INTO SOUTHERN MN. CONVECTION WHICH FIRED ALONG THIS
BOUNDARY EARLIER HAS CONGEALED INTO A FORWARD PROPAGATING MCS AND
DEVELOPED SOUTHEASTWARD INTO CENTRAL IA...HOWEVER AS IT CONTINUES TO
PROPAGATE INTO INTO AN INCREASINGLY HOSTILE ENVIRONMENT
CHARACTERIZED BY LIMITED INSTABILITY PER MSAS AND GOES SOUNDER
ANALYSIS...SYSTEM HAS WEAKENED CONSIDERABLY OVER THE PAST HOUR OR
SO. WILL MAINTAIN 30 POPS ACROSS FAR NORTHEAST CWA THIS MORNING
ASSOCIATED WITH REMNANTS OF DECAYING MCS. ADDITIONALLY...TIGHT 850MB
MOISTURE GRADIENT ACROSS EASTERN KS WILL ALLOW FOR REGION OF
ISENTROPIC LIFT TO DEVELOP LATE TONIGHT ACROSS WESTERN CWA AS LOW
LEVEL JET VEERS...THUS CANT RULE OUT ISOLATED
SHOWERS/THUNDERSTORMS.
ABNORMALLY COOL JULY (WHICH SEEMS TO HAPPEN ONCE IN A BLUE MOON)
WILL GIVE WAY TO A HOT START TO AUGUST. SOUTHERN ROCKIES RIDGE
PROGGED TO BUILD EASTWARD INTO PLAINS REGION...WHILE SOUTHWESTERLY
850MB FLOW WILL ADVECT MUCH WARMER AIR ACROSS THE REGION...ALLOWING
TEMPERATURES TO WARM INTO THE 90S ACROSS MUCH OF THE FORECAST AREA
TODAY. DESPITE INCREASING MOISTURE/INSTABILITY...COMBINATION OF WARM
TEMPS ALOFT AND LACK OF A TRIGGER SHOULD KEEP AIRMASS ACROSS
FORECAST AREA CAPPED...THUS DO NOT EXPECT ANY TYPE OF CONVECTIVE
DEVELOPMENT.
850MB THERMAL RIDGE PROGGED TO CONTINUE TO BUILD ACROSS CENTRAL
PLAINS MONDAY...THEN SPREAD ACROSS LOWER MO VALLEY REGION TUESDAY.
THIS SHOULD RESULT IN THE HOTTEST DAY OF THE YEAR SO FAR ACROSS THE
AREA...WITH TEMPS RISING INTO THE MID TO UPPER 90S.
SEAMAN
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Aug 1, 11:35 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT SUN AUG 1 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED IN NORTHEAST NEBRASKA AND NORTHERN IOWA
THIS AFTERNOON AND TONIGHT. THESE STORMS MAY TURN SOUTHEAST INTO
PORTIONS OF NORTH CENTRAL MISSOURI...MAINLY NORTH OF A LINE FROM
PRINCETON TO MILAN TO KIRKSVILLE. IF ANY THUNDERSTORMS DO OCCUR...THE
STORMS WOULD OCCUR AFTER MIDNIGHT. ALTHOUGH SMALL HAIL IS
POSSIBLE...THE PRIMARY THREAT IS DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL MISSOURI LATE
SUNDAY NIGHT MAY LINGER IN THE SAME AREA MONDAY MORNING. THE PRIMARY
THREAT WILL BE DAMAGING WINDS...HOWEVER SMALL HAIL IS POSSIBLE.
OTHERWISE...ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH WEDNESDAY.
HEAT INDICES WILL REACH BETWEEN 100 AND 105 AND GENERALLY BE CONFINED
TO AREAS WEST OF A LINE FROM BETHANY TO CHILLICOTHE TO MOBERLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED NORTH OF A LINE FROM PRINCETON TO
MILAN TO KIRKSVILLE LATE TONIGHT AND MONDAY MORNING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
DB
Thunderstorm Wind, Schuyler
- When
- August 1, 1:45 PM CST
- Where
- Schuyler County, Glenwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.517, -92.583
Roofs blown off a post office and American Legion buildings. Trees and telephone lines also down.
Hail, Harrison
- When
- August 1, 3:14 PM CST
- Where
- Harrison County, 1 mi E of Blythedale
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -93.900
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 1, 20041 death · 4 injured · 1 event
- Lightning Strike in Texas, August 1, 20041 death · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$18 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$10 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$2.0 million · 1 event
- Wildfire in Alaska, August 1 to 31, 2004$900,000 · 3 events
- Damaging Wind in South Dakota, August 1, 2004$200,000 · 78 kt wind · 1 event
- Damaging Wind in Nevada, August 1, 2004$100,000 · 78 kt wind · 1 event
- Hail in Iowa, August 1, 2004$35,000 · 1.75 in hail · 3 events
- Damaging Wind in South Dakota, August 1, 2004$30,000 · 69 kt wind · 1 event
- Drought in Colorado, August 1 to 31, 200421 events
- Heavy Rain in Pennsylvania, August 1, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420202, 5420201.